Get access

Encapsulated triamcinolone cyst after subtenon injection

Authors

  • Carmen KM Chan MRCP MRCOphth,

    1. Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, and Hong Kong Eye Hospital, Hong Kong, China
    Search for more papers by this author
  • Shaheeda Mohamed MRCSEd,

    1. Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, and Hong Kong Eye Hospital, Hong Kong, China
    Search for more papers by this author
  • Emily WH Tang MRCSEd,

    1. Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, and Hong Kong Eye Hospital, Hong Kong, China
    Search for more papers by this author
  • Mahesh P Shanmugam PhD FRCSEd,

    1. Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, and Hong Kong Eye Hospital, Hong Kong, China
    Search for more papers by this author
  • Nongnart R Chan MD,

    1. Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, and Hong Kong Eye Hospital, Hong Kong, China
    Search for more papers by this author
  • Dennis SC Lam MD FRCS FRCOphth

    1. Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, and Hong Kong Eye Hospital, Hong Kong, China
    Search for more papers by this author

Professor Dennis SC Lam, Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, University Eye Center, Hong Kong Eye Hospital, 147K, Argyle Street, Hong Kong, China. Email: dennislam8@cuhk.edu.hk

Abstract

The authors report the formation of a subtenon cyst following subtenon triamcinolone injection for chronic recurrent uveitis in Behçet’s disease. The steroid was inadvertently placed superficially in the anterior subtenon space and was encapsulated eventually to present as a subtenon cyst. The episode of uveitis recurrence, which did not regress, required treatment with a repeat posterior subtenon injection 2 months later. The cyst was removed 4.5 months after the initial subtenon injection, when the patient underwent a trabeculectomy for refractory glaucoma. Histological examination of the cyst revealed a fibrous encapsulated cavity filled with small birefringent crystals, consistent with an encapsulated triamcinolone collection. Fibrous encapsulation of triamcinolone crystals can arise after a superficially placed anterior subtenon injection and this may impede the absorption of the corticosteroid and hamper its effectiveness in treating ocular inflammatory diseases.

Ancillary